The Food and Drug Administration has been surprisingly silent about the possible risk of dementia associated with anticholinergic drugs. It has been our observation that once this federal agency approves a medicine for OTC use it has a hard time warning about potential adverse reactions. That’s especially true if the danger is something as scary as the risk of dementia. This reader has a worrisome story to share:

Diphenhydramine (DPH) and Dementia?

Q. Both my mother and mother-in-law were diagnosed with Alzheimer’s. Mom was 76, and my mother-in-law was 72.

They lived very different lifestyles: Mom dealt with severe anxiety and depression, while my mother-in-law was a happy-go-lucky, active and vivacious health nut. The only common denominator they shared is that they both took diphenhydramine to sleep. Their doctors advised this!

Recently, an older friend at church said her doctor had advised her to do the same. I cautioned her against it.

Of course, our mothers might have developed Alzheimer’s regardless. I do believe diphenhydramine exacerbated the tendency. We must be our own health care advocates and watch out for our elderly loved ones as well.

Diphenhydramine (DPH) Is Found in Many Places:

A. Diphenhydramine (Benadryl) is an old-fashioned antihistamine that was originally developed to treat allergies. Because it often makes people drowsy, drug companies have added diphenhydramine to over-the-counter sleeping pills. Virtually all “PM” nighttime pain relievers contain this drug.

Diphenhydramine interferes with the action of the brain chemical acetylcholine. Long-term use of strong anticholinergic drugs has been linked to the risk of dementia (BMJ, April 25, 2018).  A review of sleep medicines in older adults concluded that:

“Diphenhydramine should be avoided in the elderly”(Clinical Therapeutics, Nov. 2016)

It worries us that physicians are recommending DPH for insomnia. The authors who reviewed the “Safety and Efficacy of Sleep Medicines in Older Adults” wrote:

There has been growing evidence that prolonged exposure to strong anticholinergic drugs has been associated with an increased risk of dementia.

We suspect that many health professionals are unaware of the medications (both prescription and OTC) that have significant anticholinergic activity. Many are included in something called the Beers Criteria. These are medicines that should specifically be avoided by people over 65. The list was named after geriatrician, Mark Beers, MD. He was concerned that inappropriate drugs were being prescribed to older people far too frequently.

In other words, older people (those over 65) should not use DPH as a sleeping pill. And yet the FDA has not been proactive in warning older people to stay away from PM pain relievers or other OTC drugs containing DPH. We find this disheartening.

We suspect that many of the purchasers of pain relievers containing diphenhydramine are are over 65. That would be especially true if their physicians recommend DPH for insomnia on the grounds that it is safer than prescription sleeping pills.

We have written extensively about the hazards of medications for older adults in our book, Top Screwups. It is available in our bookstore at this link. PeoplesPharmacy.com. To order by mail please send $15 plus $4 postage and handling to:

    Share your own story about DPH or other drugs that might increase the risk of dementia in the comment section below.

    Doctors, DPH and Dementia:

    “Over-the-counter (OTC) or nonprescription medications such as antihistamines are frequently used for sleep. They are inexpensive and readily available options; however, they have limited data on safety and efficacy when used for insomnia. Diphenhydramine is the most commonly used OTC pharmacologic agent. OTC sleep aids should be utilized in short durations because tolerance can develop.”

    What Does That Mean?

    The authors go on to state:

    “Furthermore, tolerance develops after 1 to 2 weeks of uninterrupted use of the antihistamines, which would render it an ineffective therapy.”

    Geriatricians, writing in the American Journal of Medicine (June, 2006), note:

    “Antihistaminics, such as diphenhydramine, may be used for their sedating effects. They are associated with cognitive impairment, daytime drowsiness, and anticholinergic effects. There are no specific data to show that antihistamines either improve insomnia or prolong sleep, and in general, these medications are avoided in the elderly because of potential side effects.”

    Other Anticholinergic Drugs:

    “According to the updated Beers criteria, diphenhydramine in particular should not be used as a sedative-hypnotic in the elderly.” (“Management of Chornic Insomnia in Elderly Persons” in The American Journal of Geriatric Pharmacotherapy, June, 2006).

    You can read other stories at this link:

    Will Sleeping Pill with Diphenhydramine Lead to Memory Loss?

    Where Can you Learn More?

  • Graedons’ People’s Pharmacy, Dept. TSDM
  • PO Box 52027
  • Durham, NC 27717-2027.
  • Related Book from Our Store

    Watch a brief welcome from Joe & Terry

    Your browser doesn't support HTML5 video.